Alert archive / Montana / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 1, NWS Great Falls, MT

May 19, 2016Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at May 19, 2016, 2:32 PM MDT for Fergus County, Montana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 2:32 PM MDT (20:32 UTC)
Expired
May 19, 2016, 3:00 PM MDT
In force
28 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Fergus County, MT

The radar

The Great Falls radar (KTFX), 164 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2016-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2016-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-132 J/kg
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS55 KTFX 192032
SVRTFX
MTC027-192100-
/O.NEW.KTFX.SV.W.0001.160519T2032Z-160519T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
232 PM MDT THU MAY 19 2016

THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL FERGUS COUNTY IN CENTRAL MONTANA...

* UNTIL 300 PM MDT

* AT 231 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES
  SOUTHEAST OF WINIFRED...OR 30 MILES NORTH OF LEWISTOWN...MOVING
  NORTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. EXPECT WIND DAMAGE
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SUFFOLK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4737 10922 4746 10937 4773 10930 4760 10889
TIME...MOT...LOC 2031Z 212DEG 15KT 4749 10925 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN
1 follow-up statement
906 
WWUS55 KTFX 192048
SVSTFX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT THU MAY 19 2016

MTC027-192100-
/O.CON.KTFX.SV.W.0001.000000T0000Z-160519T2100Z/
FERGUS MT-
248 PM MDT THU MAY 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTH CENTRAL FERGUS COUNTY...

AT 247 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES EAST OF
WINIFRED...OR 35 MILES NORTH OF LEWISTOWN...MOVING NORTHEAST AT 15
MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS POSSIBLE. WIND DAMAGE TO
         ROOFS...SIDING...AND TREES WILL ALSO BE POSSIBLE. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH
CENTRAL FERGUS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4743 10915 4749 10931 4773 10930 4760 10889
TIME...MOT...LOC 2047Z 212DEG 15KT 4755 10920 

HAIL...1.00IN
WIND...60MPH
 
$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 AM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, May 19, 11:38 AM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
1138 AM MDT THU MAY 19 2016

...AVIATION SECTION UPDATED...

.UPDATE...Cold front has moved east of the Continental Divide with
widespread precipitation observed from KHLN to KGTF to KCTB. Have
updated forecast based on radar/satellite imagery, surface
observations and early morning models. Overall forecast is
relatively unchanged with widespread showers and thunderstorms
anticipated for most of the forecast area today before tapering
off from west to east overnight. There still appears to be a small
chance for a few storms to become borderline strong to severe over
eastern portions of the forecast area this afternoon and evening.
mpj

&&

.AVIATION...
UPDATED 1738Z.

A cold front progressing east across the forecast area will bring
widespread SHRA and scattered TSRA. At this time, the best
instability is expected in the vicinity of KBZN/KLWT/KHVR. Any TSRA
that develops today could produce gusty winds of 40+ kt and perhaps
some small to medium size hail, ie. up to 0.75". Elsewhere, it looks
to remain more stable, limiting the chance of TSRA. CIGS/VIS will
lower with the SHRA/TSRA activity this afternoon/evening along with
occasional mtn obscurations. A northerly wind developing in the wake
of the front may bring more widespread MVFR cigs by Friday morning.
In addition, showers may increase in coverage once again on
Friday morning in the vicinity of KBZN/KLWT/KHVR. Martin

&&

.PREV DISCUSSION...
/ISSUED /

TODAY THROUGH TONIGHT...Large upper level low showing up quite
nicely on wv imagery across the Pacific NW. Cold front associated
with this feature has already entered nw MT...with showers and
embedded thunderstorms prevalent from just west of Missoula up to
West Glacier. Models progress this front eastward through the
morning...along with the large swath of showers. Southerly flow
ahead of this front sets up a pseudo warm sector and warm front.
This unstable air will be the focus of stronger thunderstorms this
afternoon into the evening as the cold front sweeps through. With
cape values approaching 1000 J/Kg...and just enough shear from a
strengthening jet...stronger storms are possible today...mainly
along and east of a line from Dillon to Great Falls To Havre.
Gusty winds 40 to 50 MPH...small hail...and brief heavy rain will
be the main threats. Cannot rule out an isolated severe
thunderstorm...however...the strongest shear today remains behind
the front...making it more difficult for stronger storms to
sustain themselves. High temperatures will return to near normal
readings with the passage of today's front. Thunderstorms will
diminish to scattered showers later this evening...and remained
confined to only southern and eastern portions of the CWA
overnight tonight. Anglin

FRIDAY THROUGH SATURDAY...Upper low dives south across the west
coast...sending moist...somewhat unstable...SW flow across the
region for Friday. Meanwhile a surface low across WY spreads an
inverted surface trough across the area by Friday afternoon. The end
result will be more widespread showers and thunderstorms. This
time the best shear will catch up to the unstable air of over 1000
J/KG. If enough clearing can provide some steepening lapse
rates...a few stronger storms may also be possible Friday
afternoon along and east of a line from Bozeman to Great Falls to
Whitlash. Gusty winds...hail...and heavy rain will all again be
possible...along with a few isolated severe storms. Scattered
showers will then be found Friday night. Continued moist...but not
as unstable...SW flow will be found Saturday as the mentioned
upper level low moves more inland. Periods of showers...and a few
generic thunderstorms are all possible for Saturday. Near to
slightly below normal are temperatures are expected in the rain
cooled air during this period. Lastly...with this cold
front...will it snow? A stalling front...and southwest flow will
mainly hold off snow for the short term period...however...
cannot rule out a few flakes of snow Friday morning and again Saturday
morning...across the highest peaks of western MT...with minimal
accumulations. Anglin

SATURDAY NIGHT THROUGH THURSDAY...A deep upper level trough remains
across the Western US this weekend with the upper level trough
gradually broadening next week. The bulk of the stronger
shortwave/jet energy within the upper trough lifts out across the
northern Rockies and MT Saturday night through Sunday for high
precipitation chances across much of the forecast area. Weak shortwave
energy from the NE Pacific drops into the lingering upper level
trough axis keeping it and unsettled conditions in place through
much of next week. By late next week, medium range models indicate
some warming/drying as weak upper level ridging develops ahead of
the next upper level low/trough to arrive From the Gulf of AK.
Hoenisch

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  66  42  60  44 /  80  40  50  50
CTB  60  38  57  40 / 100  30  40  90
HLN  60  44  61  45 /  90  50  70  60
BZN  67  43  65  43 /  80  50  70  50
WEY  58  38  56  39 /  60  50  60  50
DLN  60  41  58  40 /  90  40  80  60
HVR  75  46  67  49 /  60  90  50  80
LWT  73  44  65  46 /  70  80  50  70

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Flood Watch for Clear Creek in Blaine County through Sunday
morning.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, May 19, 12:52 PM MDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1252 PM MDT THU MAY 19 2016

MTZ051-191915-
FERGUS MT-
1252 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERGUS COUNTY UNTIL
115 PM MDT...

AT 1251 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES WEST OF WINIFRED...OR 31 MILES NORTH OF LEWISTOWN...MOVING
NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
FERGUS COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4740 10952 4742 10970 4763 10977 4761 10946
TIME...MOT...LOC 1851Z 181DEG 17KT 4749 10965

MARTIN
Special weather statement, May 19, 1:19 PM MDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
119 PM MDT THU MAY 19 2016

MTZ051-192000-
FERGUS MT-
119 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERGUS COUNTY UNTIL
200 PM MDT...

AT 117 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF WINIFRED...OR 32 MILES NORTH OF LEWISTOWN...MOVING
NORTHEAST AT 20 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS
DEVELOPING 5 MILES SOUTHWEST OF CHRISTINA.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK AND CHRISTINA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4727 10944 4750 10967 4773 10949 4751 10915
TIME...MOT...LOC 1917Z 216DEG 18KT 4753 10952

MARTIN
Special weather statement, May 19, 2:04 PM MDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
204 PM MDT THU MAY 19 2016

MTZ051-192045-
FERGUS MT-
204 PM MDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FERGUS COUNTY UNTIL
245 PM MDT...

AT 203 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTH OF WINIFRED...OR 24 MILES NORTH OF LEWISTOWN...MOVING
NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WINIFRED...SUFFOLK AND CHRISTINA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4724 10924 4735 10944 4770 10944 4760 10894
TIME...MOT...LOC 2003Z 205DEG 22KT 4740 10930

MARTIN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 9:20 AM MDTRiver Flood WatchTFX4 days
May 19, 12:52 PM MDTSpecial Weather StatementTFXFergus23 min
May 19, 1:19 PM MDTSpecial Weather StatementTFXFergus41 min
May 19, 2:04 PM MDTSpecial Weather StatementTFXFergus41 min
May 19, 3:15 PM MDTSpecial Weather StatementTFXJudith Basin45 min
May 19, 3:44 PM MDTSpecial Weather StatementTFXFergus46 min
May 19, 4:16 PM MDTSpecial Weather StatementTFXFergus44 min
May 19, 5:33 PM MDTSpecial Weather StatementTFXFergus42 min

Nearby

Severe Thunderstorm Warnings in Montana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.